Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Didn’t see that coming…

Home/About Pat, Diagnostics, Side effects, Transplants/Didn’t see that coming…

Didn’t see that coming…

No fever. Resting heart rate down to 80 beats a minute. Oral supplementation at home brought my potassium and magnesium levels up to normal levels. My oncology nurse, Deb, started the IV in my left hand on the first stick Monday. What could go wrong?

Running my CBC should have been a formality. Not so fast!

One of the regular nurses had called in sick, so a young nurse from another office approached me with a wad of paperwork. “Pat, you’re to stop taking–I have trouble pronouncing it–and we’ll try again next Monday.”

I had no idea what she was talking about. After all, let’s be honest; I’m on a lot of meds. Through a process of elimination, I deduced she was talking about pomalidomide. Now I was even more confused. What gives?

PLATELETS“Your platelets have dropped to 27,” Deb chimed in. Wow. Never thought about my platelets. I’ve rarely had trouble with them in the past, even with my over medicated history.

“That’s crazy!” I exclaimed. “The number was 75 last week.”

What could have caused such a precipitous and dangerous drop in one short week?

The only variable I could think of was my first Kyprolis infusion on Thursday at a much higher dose than normal. I was scheduled for week two/dose two yesterday to get back on a weekly Monday schedule. So maybe, had it been a full week in between, my platelets would have recovered?

I was understandably upset. I still had a week to go in my Pom cycle, and getting into a Kyprolis routine was metaphorically limping along in fits-‘n-starts.

Another concern: No one mentioned what to do about Xarelto. I take a lower than average 15 mg dose daily whenever I’m taking Pom, Rev or thalidomide to help prevent blood clots.

I asked about it. And there it was. Staring into that darned computer screen. “Nothing about Xarelto here,” the temp nurse said.

She recommended following Dr. Luke’s instructions. Since Xarelto isn’t mentioned, keep taking it. Really?

How many times, how many examples do I need to give to convince patients everywhere the importance of educating ourselves? In this case, that we need to understand why we’re taking medication.

I know there’s no way I should be taking a blood thinner with a platelet count that low. I didn’t even email Dr. Tricot about it, or have one of the nurses find and ask Dr. Luke. I’m not going to take Xarelto until that number is up.

Understanding why I take it helps. Since I won’t be taking Pom this week, stopping my Xarelto isn’t as big a deal. But low platelet counts–and the inability to get my chemotherapy as scheduled–could be.

On the royally screwed up GI tract front, this sure feels like an infection to me; I’m walking around doubled over half of the time. Don’t get my wife started on Florida health care. She’s pretty critical. I’m a bit more forgiving. I can afford to be because I’m so actively involved in my health care. Still, one thing I have noticed: I rarely sense any urgency. What might take a day or two to get test results in Iowa City, here it takes up to five business days to get your stool sample results. No way that Dr. Tricot and the gang up north would put up with that!

Why? I’d be speculating. I think some of it is inevitable when things are staffed out. No one is accountable.

Once I learned about the “delay,” ( Is it a delay if five days is standard practice?) I emailed Dr. Tricot, asking if he might consider starting me on vancomycin (standard C.diff antibiotic) now instead of waiting a week.

Dr. Tricot concurred. After arguing with staff here that vanco is available for administration at home by squirting it into your mouth. (Remember when I was doing that after they first discovered I had C. diff while I was recovering from the second transplant this fall? Yuck!) or in capsules, they made a call and discovered that our local CVS pharmacy had the capsules in stock. Apparently they rarely administered vanco, and when they did it was by IV.

I want to pause here. I found that a bit troubling. That small office is rockin’! With hundreds of patients on chemo, are you telling me they don’t see C. diff from time to time? Maybe they aren’t looking for it?

I’ve made some good friends over the past two years at our hometown 21st Century Oncology office. Love the staff. Love Dr. Luke. Great guy. Lots of experience, and he works seamlessly with Dr. Tricot. His assistant, Heather, is razor sharp. The nurses are good at what they do. But (you knew that was coming) situations where I need to make suggestions or intercede are adding up. And it gets worse.

My concern: What happens to patients that don’t ask questions? That don’t pay attention?

You won’t believe it as I share the rest of the story tomorrow. It really shook me up.

In the meantime, I’m OK. We’re working together–as a team–to try and identify my infection. Hopefully we’ll get to the bottom of the platelet thing, too. That concerns me more than my screwed up gut.

Feel good and keep smiling! Pat